Montana, 2005

Hail in Montana, June 24, 2005

June 24, 2005 · NWS BYZ · 16 events in 8 counties and zones

16 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 24, 2:01 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 24, 2:01 PM MST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MDT FRI JUN 24 2005

.SHORT TERM...VALID FOR SAT AND SUN...

MAIN FORECAST CONCERN FOR THIS PACKAGE IS POTENTIAL FOR SEVERE
WEATHER STARTING ACROSS THE SOUTH-CENTRAL ZONES AFTER MOVING OFF
OF THE HIGHER TERRAIN AND OUT OF NORTHERN WYOMING LATE THIS
AFTERNOON. SPC HAS POSTED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM
MDT AND IT WAS DECIDED TO INCLUDE BIG HORN...ROSEBUD...POWDER
RIVER AND SHERIDAN COUNTIES IN THE WATCH. THE QUESTION REMAINS
WHETHER OR NOT MID-LEVEL WARM AIR ADVECTION AHEAD OF THE WAVE
TRIGGERING THUNDERSTORMS IN NORTHERN WYOMING WILL BE STRONG ENOUGH
TO CAP ATMOSPHERE OFF. SOUNDINGS ARE INDICATING SIGNIFICANT MUCAPE
VALUES IN THE WATCH AREA...AND SPC RUC MESOANALYSIS WEB SITE
INDICATES CIN IS LIMITED AS WELL. BELIEVE THIS IS DUE TO THE FACT
THAT DEW POINTS HAVE INCREASED TO ABOVE WHAT MORNING MODEL OUTPUT
WAS INDICATING FOR TODAY...HELPING TO REMOVE A PREVIOUSLY EXPECTED
CAP IN THE SOUTHEAST. 850MB...LOW-LEVEL...JET IS PROGGED TO
DEVELOP ACROSS EASTERN MONTANA FROM SOUTH TO NORTH TONIGHT WITH
ONGOING WARM-AIR ADVECTION OVER THE TOP OF THE BOUNDARY LAYER. IF
ENOUGH MID-LEVEL MOISTURE IS PRESENT...CONVECTION IN THE EAST MAY
CONTINUE WELL INTO TONIGHT ACROSS THE FOUR EASTERN COUNTIES OF THE
CWA.

THE REMAINDER OF THE SHORT TERM ALSO LOOKS TO BE QUITE ACTIVE WITH
THE NAM12 MODEL SHOWING A SHORT-WAVE MOVING NORTH ACROSS THE AREA
LATE MORNING/EARLY AFTERNOON SATURDAY...FOLLOWED BY A LESS
ORGANIZED AREA OF VORTICITY LATER IN THE DAY. HAVE ONLY MADE MINOR
CHANGES TO THE PRECIPITATION CHANCES...LOWERING THEM IN THE LEE OF
THE BEARTOOTH/ABSAROKA MOUNTAINS TO ACCOUNT FOR WINDS VEERING TO
THE SOUTHWEST AND PRODUCING SOME DOWNSLOPE. AS A RESULT OF THE
DOWNSLOPE...EXPECTING TEMPERATURES TO BE BACK INTO THE MID TO
UPPER 80S.

THE SUNDAY PERIOD ALSO CREATES A CHALLENGE WITH THE TIMING OF THE
COLD FRONT MOVING ACROSS THE AREA FROM WEST TO EAST...AND HAVE
INCREASED CHANCES FOR PRECIPITATION SLIGHTLY. HAVE MENTIONED
MODERATE PRECIPITATION IN EASTERN AREAS WHERE PRECIPITABLE WATER
FORECAST VALUES ARE INDICATING 0.75 TO 1 INCH OR GREATER. CARPENTER

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

VERY ACTIVE WEATHER CONTINUES MONDAY THROUGH WEDNESDAY OVER THE
AREA IN ASSOCIATION WITH AN UPPER LEVEL TROUGH AND SERIES OF
SURFACE LOWS MOVING THROUGH THE REGION. THEN DRY ZONAL FLOW KICKS
IN THURSDAY ONWARD...BRINGING A QUIETER WEATHER PATTERN.

...MONDAY...
UNSTABLE UPPER LEVEL SOUTHWESTERLY FLOW WILL BE PRESENT ON MONDAY
WITH WARMER TEMPERATURES THAN SUNDAY. BUMPED UP MAX TEMPS A BIT IN
THE EAST. CHANCE POPS OVER ENTIRE CWA WITH A DECENT CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS...AND MAYBE EVEN ANOTHER
THREAT OF SOME STORMS BEING SEVERE.

...TUESDAY...
MUCH BETTER MODEL AGREEMENT TODAY THAN YESTERDAY ON TUESDAY
TROUGH. IT CERTAINLY LOOKS LIKE A COOL...FAIRLY WET
DAY...ESPECIALLY FROM BILLINGS WEST. GFS...ESPECIALLY 12Z GFS...IS
GOING QUITE CHILLY FOR TUESDAY. IF IT WERE CORRECT...BILLINGS
WOULD SEE A HIGH AROUND 70F. DIDNT GO THAT HOG WILD WITH
TEMPS...BUT DID LOWER MAX TEMPS A FEW DEGREES IN THE WEST.

...WEDNESDAY...
MODEL DISAGREEMENT IN THE EXTENDED IS THE GREATEST ON WEDNESDAY.
LAST SEVERAL GFS RUNS...AS WELL AS 06Z DGEX...KICK OUT TROUGH BY
WEDNESDAY MORNING WITH WEDNESDAY BEING A DRY DAY. HOWEVER...ECMWF
AND CANADIAN MODELS HAVE BEEN CONSISTENT IN KEEPING THE TROUGH
OVER US WEDNESDAY WITH PRECIP LINGERING IN THE EAST. KEPT SLIGHT
CHANCE POPS OVER OUR AREA WEDNESDAY IN CASE TROUGH STICKS AROUND.
TEMPS SHOULD BEGIN TO REBOUND WEDNESDAY IN THE WEST...WHILE AREAS
LIKE MILES CITY AND BAKER WILL HAVE WEDNESDAY BE THEIR COOLEST DAY.

...THURSDAY ONWARD...
MODELS IN REALLY NICE AGREEMENT ON FAIRLY DRY ZONAL FLOW SETTING
UP...ALONG WITH WARMER TEMPERATURES THAN TUESDAY AND WEDNESDAY. WE
HAVE NO POPS IN OUR FORECAST FROM THURSDAY ONWARD. NOT SURE THAT
THINGS WILL BE TOTALLY DRY...BUT PROBABLY THERE WILL BE A LOWER
CHANCE OF PRECIP THAN WE HAVE BEEN SEEING. RAISED TEMPS FRIDAY TO
MAKE FRIDAY WARMER THAN THURSDAY.

FOISY

&&

.AVIATION...

STORMS...SOME LOCALLY SEVERE...HAVE FORMED OVER NORTHERN WYOMING.
THESE STORMS WILL GRADUALLY SPREAD NORTHEAST INTO SOUTHERN MONTANA
LATE THIS AFTERNOON AND EVENING. ONLY VERY LOCALIZED MVFR OR IFR
CONDITIONS ARE EXPECTED...AND THIS WILL OCCUR IN ONLY THE
STRONGEST STORMS...ALONG WITH A THREAT OF GUSTY WINDS AND HAIL.

FOISY

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 057/089 057/078 055/082 056/077 054/079 054/083 056/086
    32/T    24/T    43/T    33/T    32/T    20/U    00/B
LVM 047/081 046/073 048/078 048/072 046/079 051/080 053/083
    23/T    34/T    43/T    33/T    32/T    20/U    00/B
HDN 061/089 061/080 056/085 057/080 054/081 055/085 057/088
    33/T    34/T    43/T    23/T    32/T    20/U    00/B
MLS 057/092 057/083 058/088 058/083 054/081 057/086 059/089
    23/T    34/T    43/T    33/T    32/T    20/B    00/B
4BQ 063/094 063/087 056/085 056/087 053/082 055/086 057/089
    33/T    33/T    33/T    23/T    32/T    20/B    00/B
BHK 058/089 058/081 057/085 056/082 053/078 057/081 059/083
    23/T    34/T    43/T    23/T    32/T    20/B    00/B
SHR 064/090 064/081 052/086 051/081 051/080 055/085 054/088
    33/T    33/T    33/T    23/T    32/T    20/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 517 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 31-36-38-57-58.
WY...SEVERE THUNDERSTORM WATCH 517 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 24, 4:28 PM MST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
528 PM MDT FRI JUN 24 2005

MTZ028>030-032>035-039>042-056-063>068-252330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-CUSTER-FALLON-
NORTHERN STILLWATER-YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
528 PM MDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ031-036>038-057-058-WYZ098-099-252330-
NORTHERN ROSEBUD-POWDER RIVER-CARTER-SOUTHERN BIG HORN-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-
SHERIDAN FOOTHILLS-
528 PM MDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THIS EVENING. THE MAIN
THREATS OF ANY SEVERE STORMS WILL BE LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Local storm report, Jun 24, 11:23 AM MST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1223 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     4 N LAME DEER           45.68N 106.61W
06/23/2005                   ROSEBUD            MT   PUBLIC

            CAR PORT WITH 18 INCH ANCHORS BLOWN OVER...CROPS
            FLATTENED...WINDS ESTIMATED IN EXCESS OF 50 MPH

&&

SOLUM
Local storm report, Jun 24, 11:25 AM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
1225 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             N PARK CITY             45.63N 108.92W
06/23/2005  0.75 INCH        STILLWATER         MT   TRAINED SPOTTER

0235 PM     HAIL             4 W PARK CITY           45.63N 109.00W
06/23/2005  1.00 INCH        STILLWATER         MT   TRAINED SPOTTER

0300 PM     HAIL             6 SE BILLINGS           45.73N 108.45W
06/23/2005  0.75 INCH        YELLOWSTONE        MT   TRAINED SPOTTER

0327 PM     HAIL             3 E BURGESS JUNCTION    44.77N 107.46W
06/23/2005  0.75 INCH        SHERIDAN           WY   TRAINED SPOTTER

0500 PM     TSTM WND DMG     10 S COLSTRIP           45.75N 106.63W
06/23/2005                   ROSEBUD            MT   PUBLIC

            12 INCH DIAMETER TREE BRANCH DOWN...CROPS
            FLATTENED...WINDS ESTIMATED IN EXCESS OF 50 MPH

0503 PM     TSTM WND DMG     4 N LAME DEER           45.68N 106.61W
06/23/2005                   ROSEBUD            MT   PUBLIC

            CAR PORT WITH 18 INCH ANCHORS BLOWN OVER...CROPS
            FLATTENED...WINDS ESTIMATED IN EXCESS OF 50 MPH

0505 PM     TSTM WND DMG     12 N LAME DEER          45.79N 106.61W
06/23/2005                   ROSEBUD            MT   TRAINED SPOTTER

            SHINGLES BLOWN OFF ROOF

&&

SOLUM
Special weather statement, Jun 24, 4:14 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
514 PM MDT FRI JUN 24 2005

MTZ037-250500-
CARTER-
514 PM MDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
520 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREAS

IN MONTANA THIS WATCH INCLUDES 1 COUNTY

IN SOUTHEAST MONTANA

CARTER

THIS INCLUDES THE CITIES OF...EKALAKA.

MTZ031-036-038-057-058-WYZ098-099-250300-
SOUTHERN BIG HORN-NORTHERN BIG HORN-POWDER RIVER-NORTHERN ROSEBUD-
SOUTHERN ROSEBUD-SHERIDAN FOOTHILLS-NORTHEAST BIG HORN MOUNTAINS-
514 PM MDT FRI JUN 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 517 REMAINS VALID UNTIL 9 PM MDT
FOR THE FOLLOWING AREAS

IN MONTANA THIS WATCH INCLUDES 3 COUNTIES

IN SOUTH CENTRAL MONTANA

BIG HORN

IN SOUTHEAST MONTANA

POWDER RIVER          ROSEBUD

IN WYOMING THIS WATCH INCLUDES 1 COUNTY

IN NORTH CENTRAL WYOMING

SHERIDAN

THIS INCLUDES THE CITIES OF...SHERIDAN...HARDIN...CROW AGENCY...
BROADUS...COLSTRIP...LAME DEER AND FORSYTH.

The radar

The Billings radar (KBLX), 157 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

16 hail. Local standard time, as filed.

Hail, Powder River

When
June 24, 4:57 PM MST
Where
Powder River County, 16 mi NE of Broadus
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.883, -106.583

Hail, Powder River

When
June 24, 5:05 PM MST
Where
Powder River County, 16 mi NE of Broadus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.000, -110.667

Hail, Carbon

When
June 24, 5:40 PM MST
Where
Carbon County, 7 mi NE of Joliet
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.850, -105.883

Hail, Carter

When
June 24, 6:10 PM MST
Where
Carter County, Ridge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.633, -105.683

Hail, Yellowstone

When
June 24, 6:15 PM MST
Where
Yellowstone County, 6 mi SE of Laurel
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.617, -105.183

Hail, Carbon

When
June 24, 6:35 PM MST
Where
Carbon County, Red Lodge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.617, -105.183

Hail, Carbon

When
June 24, 6:36 PM MST
Where
Carbon County, Red Lodge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.550, -108.883

Hail, Carbon

When
June 24, 6:45 PM MST
Where
Carbon County, 2 mi N of Red Lodge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.050, -105.017

Hail, Carter

When
June 24, 6:45 PM MST
Where
Carter County, 12 mi NE of Boyes
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.617, -108.683

Hail, Big Horn

When
June 24, 6:48 PM MST
Where
Big Horn County, Hardin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.183, -109.250

Hail, Yellowstone

When
June 24, 7:10 PM MST
Where
Yellowstone County, 25 mi SSE of Billings
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.183, -109.250

Inch to inch and half diameter hail seen laying next to the road 30 minutes after the storm had moved through. Time estimate based on radar.

Hail, Big Horn

When
June 24, 7:19 PM MST
Where
Big Horn County, 6 mi N of Crow Agency
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.217, -109.250

Hail, Rosebud

When
June 24, 7:44 PM MST
Where
Rosebud County, Colstrip
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.383, -104.867

Hail, Park

When
June 24, 7:44 PM MST
Where
Park County, Wilsall
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.733, -107.600

Hail, Custer

When
June 24, 9:28 PM MST
Where
Custer County, 10 mi W of Volborg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.467, -108.283

Hail, Powder River

When
June 24, 9:45 PM MST
Where
Powder River County, 10 mi NW of Olive
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.683, -107.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452545, 5452546, 5452547, 5452548, 5452549, 5452550, 5452551, 5452552, 5452553, 5452554, 5452555, 5452556, 5452863, 5452864, 5452865, 5452866.